Texas, 2023

Damaging Winds in Texas, August 8, 2023

August 8, 2023 · NWS AMA · 2 events in 2 counties and zones

During the afternoon of the 8th an upper level disturbance created scattered showers and thunderstorms in eastern New Mexico and carried them east through the Texas Panhandle. It wasn't until the disturbance moved into the eastern Texas Panhandle where it met abundant moisture and instability, where the storms grew in strength and produced some severe wind gusts of 58 to 68 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the afternoon of the 8th an upper level disturbance created scattered showers and thunderstorms in eastern New Mexico and carried them east through the Texas Panhandle. It wasn't until the disturbance moved into the eastern Texas Panhandle where it met abundant moisture and instability, where the storms grew in strength and produced some severe wind gusts of 58 to 68 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 8, 5:25 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 8, 5:25 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
625 PM CDT Tue Aug 8 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 243 PM CDT Tue Aug 8 2023

Summary:

This afternoon and evening brings a small chance for a stray
thunderstorm or two to the Oklahoma and Texas Panhandles. If a stray
storm does indeed develop, it could produce a wind gust to 60 mph
and up to quarter size hail.

Details:

19z WV satellite shows continued zonal flow aloft over the
Panhandles with multiple disturbances upstream over NM. At the
surface, southerly winds are predominant across the eastern
Panhandles with westerlies present west of a weak surface trough with
these southwesterlies also present through much of the low and mid
levels per KAMA 12z RAOB. Temperatures in the low to mid-levels are
also a bit warmer compared to Monday.

This afternoon and evening, as the aforementioned disturbances move
downstream, a stray associated thunderstorm may develop. Primary
limiting factor will be convective inhibition given those warmer
temperature seen in the 12z RAOB. Additionally, yesterday's progged
soundings were more favorable for convection and very little
occurred. Have thus kept mentions of thunderstorms in the forecasts
but have limited mentions to a slight chance or less.  Should a
thunderstorm manage to develop, MLCAPE values do support a small
chance for a quarter size hailstone while our typical summertime
well mixed boundary layers suggest damaging wind gusts would be the
main concern.

Wednesday, upper wave moving over the central Plains ushers a weak
front south through the CWA during the day. This should keep
temperatures just a bit cooler than today with highs mainly in the
mid 80s to mid 90s. With large scale subsidence favored behind the
aforementioned wave, no precipitation is expected.

Ferguson

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 243 PM CDT Tue Aug 8 2023

Long range deterministic and ensemble models have made some more
substantial changes since the last forecast package. The position
of the 500mb ridge and it's associated trough to the east have
led PoPs to be a bit lower, while temperatures get a bit warmer
this weekend. First, a shortwave trough exits our area on
Thursday. Highs creep back into the mid to upper 90's and some
lower 100's. At this point, the upper ridge will begin to expand
further north into our CWA. By Friday, highs will increase even
further to the 95 to 107 range. Preliminarily, we have forecast a
high of 105 at Palo Duro Canyon. With that in mind, heat related
products may have to be explored in the coming days for Friday.
PoPs for both of those days still remain low, with most
deterministic models only showing isolated spots of convection.

For Saturday through Monday, high pressure continues to build back
into the area. Long range model guidance has revealed that the
eastern upper trough will move further east towards the Atlantic
instead of digging down into the southern Appalachians. Meanwhile,
an upper closed low sits above the Baja Peninsula. Since the
closed low is forecast to be at a weaker state, around 585dm at
it's center, this will allow the 500mb high to sit below our CWA
this weekend. Though PoPs have been reduced, chances for scattered
to isolated storms this weekend continue to be possible on top of
the ridge with some west-southwesterly steering flow. Given this
potential limit on PoPs and cloud coverage, temperatures have also
increased a few degrees through Monday where more highs
approaching the triple digits can be seen.

Rangel

&&

.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Tue Aug 8 2023

VFR conditions will prevail at all TAF sites over the next 24
hours. Inside the next 3 hours the only impacts may be
thunderstorms as there are storms moving into the area from the
west. These could certainly be hit and miss storms, but right now
enough confidence to at least go VCTS fro all sites with a TEMPO
for -TSRA. Winds will start to come around the clock later tonight
and be out of the north from a weak cold front tomorrow. All sites
should have a north wind by 18z tomorrow.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                70  91  65  97 /  20   0   0   0
Beaver OK                  66  85  60  93 /  10   0   0   0
Boise City OK              61  87  58  96 /  20   0   0   0
Borger TX                  71  93  66 100 /  20   0   0   0
Boys Ranch TX              69  94  64 100 /  20   0   0   0
Canyon TX                  70  94  65  98 /  20   0   0   0
Clarendon TX               75  95  68  96 /  20   0   0  10
Dalhart TX                 61  90  59  97 /  20   0   0   0
Guymon OK                  63  87  58  95 /  10   0   0   0
Hereford TX                70  96  65  99 /  20   0   0  10
Lipscomb TX                69  89  63  96 /  20   0   0   0
Pampa TX                   70  89  64  94 /  20   0   0   0
Shamrock TX                72  94  65  97 /  20   0   0  10
Wellington TX              74  98  67  99 /  20  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...77
LONG TERM....55
AVIATION...89
Hazardous weather outlook, Aug 8, 1:51 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
251 PM CDT Tue Aug 8 2023

OKZ001>003-TXZ001>020-317-091000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
251 PM CDT Tue Aug 8 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

This afternoon through this evening brings a slight chance for
thunderstorms to the Oklahoma and Texas Panhandles. If
thunderstorms develop, they may generate large hail and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Temperatures may top 105 degree in Palo Duro Canyon Friday
afternoon.

Thunderstorms may occur Thursday through Monday, mainly during the
afternoon and evening hours. The probability for severe
thunderstorms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 8, 1:55 PM CST, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
255 PM CDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     Hail             7 WSW Pringle           35.92N 101.57W
08/05/2023  E1.00 inch       Hutchinson         TX   Emergency Mngr

            Time estimated from radar.

&&

APF
Local storm report, Aug 8, 2:14 PM CST, 5 hours 6 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Amarillo TX
314 PM CDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     Hail             6 W Amarillo            35.22N 101.92W
08/05/2023  E1.25 inch       Potter             TX   Public

            Report from mPING: Half Dollar (1.25 in.).

0346 PM     Hail             4 W Amarillo            35.20N 101.89W
08/05/2023  E1.00 inch       Potter             TX   Public

            Report from mPING: Quarter (1.00 in.).

0353 PM     Hail             3 WSW Amarillo          35.19N 101.87W
08/05/2023  M1.00 inch       Potter             TX   Public

            photo submitted via social media.

0354 PM     Hail             4 WSW Amarillo          35.17N 101.88W
08/05/2023  M1.00 inch       Randall            TX   Trained Spotter

0355 PM     Hail             3 WSW Amarillo          35.18N 101.87W
08/05/2023  E1.00 inch       Randall            TX   Public

0355 PM     Hail             3 W Amarillo            35.21N 101.87W
08/05/2023  E1.00 inch       Potter             TX   Public

0400 PM     Hail             5 W Amarillo            35.20N 101.90W
08/05/2023  E1.00 inch       Potter             TX   Public

0402 PM     Hail             3 W Amarillo            35.20N 101.87W
08/05/2023  E1.00 inch       Potter             TX   Public

            Photo submitted via social media.

0405 PM     Hail             1 W Amarillo            35.20N 101.84W
08/05/2023  M1.00 inch       Potter             TX   Broadcast Media

0405 PM     Hail             1 W Amarillo            35.20N 101.83W
08/05/2023  E1.00 inch       Potter             TX   Broadcast Media

0405 PM     Hail             1 W Amarillo            35.20N 101.83W
08/05/2023  E1.00 inch       Potter             TX   Public

            Report from mPING: Quarter (1.00 in.).

0925 PM     Tstm Wnd Dmg     Griggs                  36.60N 102.12W
08/05/2023                   Cimarron           OK   Emergency Mngr

            Time estimated via the radar. Reports of
            tree branches 5 inches in diameter taken
            down by Tstm winds.

0935 PM     Tstm Wnd Gst     4 WNW Stratford         36.36N 102.14W
08/05/2023  M78 MPH          Sherman            TX   Mesonet

            Corrects previous tstm wnd gst report from 4
            WNW Stratford. A 61 mph wind gust was
            observed at 9:29PM. Gusts weakened until the
            78 mph gust at 9:35PM. A 66 mph gust
            occurred at 9:36PM.

0940 PM     Hail             Stratford               36.34N 102.07W
08/05/2023  E1.00 inch       Sherman            TX   Public

            Picture submitted on Facebook. Time
            estimated by radar.

0940 PM     Hail             Stratford               36.34N 102.07W
08/05/2023  E1.00 inch       Sherman            TX   Public

            Picture sent in to Facebook. Time estimated
            from radar.

1016 PM     Tstm Wnd Gst     9 NNE Sunray            36.14N 101.76W
08/05/2023  M71 MPH          Sherman            TX   Mesonet

            Mesonet gusted to 67 mph at 10:08PM followed
            by a 59 mph at 10:09PM, then dropped below
            severe limits. A 66 mph gust was observed at
            10:13PM and peaked at 71 mph at 10:16PM.
            Last severe wind gust was observed at
            10:18PM.

1038 PM     Hail             7 WSW Pringle           35.92N 101.57W
08/05/2023  E1.00 inch       Hutchinson         TX   Emergency Mngr

            Time estimated from radar.

1048 PM     Tstm Wnd Gst     1 NNW Stinnett          35.84N 101.45W
08/05/2023  M66 MPH          Hutchinson         TX   Public

            Measured by Mesonet. A 62 mph wind gust was
            observed at 10:47PM.

1051 PM     Tstm Wnd Gst     1 WNW Fritch            35.65N 101.61W
08/05/2023  M58 MPH          Hutchinson         TX   Mesonet

            Observed by Mesonet.

&&
Local storm report, Aug 8, 2:18 PM CST, 5 hours 2 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Amarillo TX
318 PM CDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     Hail             1 W Beaver              36.82N 100.53W
08/07/2023  E0.88 inch       Beaver             OK   Trained Spotter

0418 AM     Hail             13 ESE Elmwood          36.52N 100.33W
08/07/2023  E1.00 inch       Beaver             OK   Public

            Corrects previous hail report from 2 N
            Darrouzett. Report made via social media.

0419 AM     Hail             Darrouzett              36.45N 100.33W
08/07/2023  E1.75 inch       Lipscomb           TX   Public

            Report from social media.

&&
Special weather statement, Aug 8, 6:29 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
729 PM CDT Tue Aug 8 2023

TXZ012-013-016>018-317-090115-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Deaf Smith TX-
Armstrong TX-
729 PM CDT Tue Aug 8 2023

...Strong thunderstorms will impact portions of northwestern
Armstrong, Randall, southwestern Carson, southeastern Deaf Smith and
southern Potter Counties through 815 PM CDT...

At 728 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Bushland to 5 miles
northeast of Umbarger to 7 miles south of Buffalo Lake. Movement was
east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Buffalo Lake,
Bushland, Washburn, Umbarger, Palo Duro Canyon, Timbercreek Canyon
and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 10225 3501 10213 3518 10218 3519 10217
      3536 10217 3552 10160 3512 10148 3475 10166
TIME...MOT...LOC 0028Z 257DEG 41KT 3529 10213 3503 10205 3478 10216

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SS

The radar

The Amarillo radar (KAMA), 43 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randall

When
August 8, 7:20 PM CST
Where
Randall County, 2.99 mi NNE of Umbarger
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -102.080

Thunderstorm Wind, Gray

When
August 8, 9:34 PM CST
Where
Gray County, 1.83 mi ENE of Mc Lean
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -100.570

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129958, 1129959.